California, 2003

Wildfire and Dust Storm in California, January 5 to 7, 2003

January 5 to 7, 2003 · NWS SGX · 12 events in 11 counties and zones

Throughout this three day Santa Ana wind event, numerous trees and power poles were blown down. At least 60 communities were affected.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
12
Property damage
$3.4 million
Crop damage
$28 million
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Throughout this three day Santa Ana wind event, numerous trees and power poles were blown down. At least 60 communities were affected. Interstates 8, 10, and 15 were blocked for several hours by large trucks blown over. Blowing dust and sand reduced visibility to zero, closing Interstate 215. Planes were diverted from landing at Ontario International airport as winds gusted to 90 mph. One large commercial transport plane sustained damage. A commuter train was delayed for several hours in Orange County when power poles were blown down onto the track. A brush fire whipped by the winds, damaged 5 houses and burned 150 acres. Sparks from downed power lines started numerous small brush fires, but these were quickly contained. Many houses and at least 300 parked automobiles were damaged by falling trees. In Riverside, wind flung debris smashed into a vehicle, killing the front seat passenger. In San Diego, a woman was killed when a tree fell onto her. Three others outdoors in San Diego County were also struck by falling trees and sustained broken bones. Six people riding in a commuter bus were injured when a tree fell onto it. The avocado crop in San Diego County lost about 20 million pounds of fruit.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 5, 2:30 PM PST, 5 hours 46 minutes earlier.

Area forecast discussion, Jan 5, 2:30 PM PST, 5 hours 46 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
230 PM PST SUN JAN 5 2003

.SYNOPSIS...STRONG SANTA ANA WINDS WILL DEVELOP TONIGHT AND CONTINUE
THROUGH TUESDAY MORNING OVER MOST OF THE AREA AS LOW PRESSURE ALOFT
MOVES SOUTH THROUGH ARIZONA AND INTO NORTHERN BAJA WHILE STRONG HIGH
PRESSURE BUILDS OVER THE GREAT BASIN. A FEW CLOUDS WILL MOVE OVER
THE MOUNTAINS AND DESERTS TUESDAY...OTHERWISE SKIES WILL BE MOSTLY
CLEAR THIS WEEK.

.DISCUSSION...UPPER LOW SPINNING SOUTH INTO UT TODAY AND WILL MOVE
INTO AZ TONIGHT. THE ASSOCIATED DRY COLD FRONT WILL MOVE INTO SOCAL
JUST AFTER MIDNIGHT AND THE SUBSIDENCE WILL HELP DRIVE THOSE STRONG
WINDS ALOFT TO THE SURFACE. SURFACE GRADIENTS BECOME VERY STEEP BY
THEN AS WELL AND CONTINUES THROUGH TUE. SINCE TUE WINDS WILL BE MORE
GRADIENT DRIVEN WITH LESS UPPER SUPPORT...OFFSHORE WINDS WILL BE
MORE WIDESPREAD BUT NOT QUITE AS STRONG LATE MON AND TUE. THE CUTOFF
LOW TRACKS SW OVER N BAJA TUE. THERE IS VERY LITTLE MOISTURE WITH
THE SYSTEM...BUT SOME. HENCE SOME CLOUDS ARE EXPECTED AT LEAST OVER
THE MOUNTAINS...BUT CHANCES OF PRECIP ARE TOO SLIGHT TO MENTION AT
THIS TIME BECAUSE THERE WILL BE TOO MUCH DOWNWARD MOTION. THE LOW
WEAKENS EARLY WED AND GETS PICKED UP IN SW FLOW OF THE NEXT
APPROACHING SYSTEM FROM THE PACIFIC. THIS WILL TURN FLOW ONSHORE
LATE WED. WILL HAVE TO WATCH A WEAK UPPER LOW OFF SOUTHERN BAJA
WHICH COULD DRAW MOISTURE NORTH AND NEAR SOCAL LATE WED AND THU.
BEYOND THU...THERE WILL BE ZONAL FLOW WITH MINOR SHORTWAVES PASSING
THROUGH TO OUR NORTH THROUGH NEXT WEEKEND. SURFACE FLOW WILL BE
WEAKLY ONSHORE. THIS WILL BRING COOLER BUT FAIR AND DRY WEATHER.

.SAN...HIGH WIND WARNING AND WIND ADVISORY...LAXNPWSGX.
       RED FLAG WARNING...LAXRFWSGX.

MM
Hazardous weather outlook, Jan 5, 6:00 AM PST, 14 hours 16 minutes before
CAZ042-043-048-050-055>058-060>062-061400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST SUN JAN 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT
VERY STRONG WINDS THROUGH AND BELOW CANYONS AND PASSES TONIGHT...FOR
ORANGE COUNTY COASTAL AREAS...
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...
SAN BERNARDINO COUNTY MOUNTAINS...
RIVERSIDE COUNTY MOUNTAINS...
SANTA ANA MOUNTAINS AND FOOTHILLS...
SAN DIEGO COUNTY MOUNTAINS...

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY
VERY STRONG WINDS THROUGH AND BELOW CANYONS AND PASSES MONDAY
THROUGH TUESDAY MORNING...
FOR ORANGE COUNTY COASTAL AREAS...
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...
SAN DIEGO COUNTY VALLEYS...
SAN BERNARDINO COUNTY MOUNTAINS...
RIVERSIDE COUNTY MOUNTAINS...
SANTA ANA MOUNTAINS AND FOOTHILLS...
SAN DIEGO COUNTY MOUNTAINS...

MAXWELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind, 1 wildfire, 1 dust storm. Local standard time, as filed.

High Wind, San Bernardino County Valley/The Inland Empire

When
January 5, 8:16 PM PST to January 6, 7:53 PM PST
Where
San Bernardino County Valley/The Inland Empire forecast zone
Measured
78 kt (90 mph)
Injuries
1 direct, 0 indirect
Property damage
$350,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

High Wind, Santa Ana Mountains and Foothills

When
January 5, 9:30 PM PST to January 7, 12:30 PM PST
Where
Santa Ana Mountains and Foothills forecast zone
Measured
87 kt (100 mph)
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

High Wind, Riverside County Valley/The Inland Empire

When
January 5, 10:15 PM PST to January 7, 6:00 AM PST
Where
Riverside County Valley/The Inland Empire forecast zone
Measured
65 kt (75 mph)
Deaths
1 direct, 0 indirect
Property damage
$400,000
Reported by
TRAINED SPOTTER

High Wind, Coachella Valley

When
January 5, 10:29 PM PST to January 6, 8:33 AM PST
Where
Coachella Valley forecast zone
Measured
50 kt (58 mph)
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

High Wind, San Bernardino County Mountains

When
January 5, 11:00 PM PST to January 6, 3:10 AM PST
Where
San Bernardino County Mountains forecast zone
Measured
58 kt (67 mph)
Property damage
$150,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

High Wind, Orange County Coastal Plain

When
January 6, 12:31 AM PST to January 7, 12:30 PM PST
Where
Orange County Coastal Plain forecast zone
Measured
69 kt (79 mph)
Property damage
$1.5 million
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Riverside County Mountains

When
January 6, 1:19 AM PST to January 7, 12:00 PM PST
Where
Riverside County Mountains forecast zone
Measured
58 kt (67 mph)
Injuries
1 direct, 0 indirect
Property damage
$450,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Wildfire, Riverside

When
January 6, 6:39 AM PST to 12:00 PM PST
Where
Riverside County, Norco
Injuries
1 direct, 0 indirect
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

High Wind, San Diego County Coasts

When
January 6, 10:30 AM PST to 1:22 PM PST
Where
San Diego County Coasts forecast zone
Measured
52 kt (60 mph)
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
BROADCAST MEDIA
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

High Wind, San Diego County Mountains

When
January 6, 10:33 AM PST to January 7, 12:33 PM PST
Where
San Diego County Mountains forecast zone
Measured
58 kt (67 mph)
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Dust Storm, Riverside County Valley/The Inland Empire

When
January 6, 1:42 PM PST to January 7, 6:00 AM PST
Where
Riverside County Valley/The Inland Empire forecast zone
Property damage
$45,000
Reported by
TRAINED SPOTTER

High Wind, San Diego County Valleys

When
January 7, 7:50 AM PST to 12:40 PM PST
Where
San Diego County Valleys forecast zone
Measured
51 kt (59 mph)
Injuries
7 direct, 0 indirect
Property damage
$203,000
Crop damage
$28 million
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Riverside County Valley/The Inland Empire2003-01-0552MaleVehicle/Towed TrailerDirect
High Wind, San Diego County Coasts2003-01-0749FemaleOutside/Open AreasDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339489, 5339493, 5339488, 5339499, 5339490, 5339494, 5339491, 5339498, 5339496, 5339492, 5339497, 5339495.